MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 36MM, +5MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 36MM, +5MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6565-0-236
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Injury (2348); Joint Dislocation (2374); Ambulation or Postural Difficulties (2544)
Date of Event 12/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate that 11 devices were manufactured and accepted on 21-jul-2015 into final stock with no reported discrepancies.There have been no other events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Not available.
 
Event or Problem Description
Patient presented acutely to hospital on (b)(6) 2018 with pain, unable to weight bear and dislocated hip.It was noted that exeter stem was broken at neck level.Initial operation occurred 9 years earlier.Revision surgery was performed at (b)(6) hospital on (b)(6) 2018 and broken stem (44, #4) along with 36+5 alumina ceramic head and 36g alumina ceramic liner were removed.Cement in cement revision of stem performed (50, #2) and new 32+0 biolox ceramic head and 32g 0 degree x3 liner implanted.Revision surgeon said that patient had previously described a ¿grinding sensation¿ in the hip prior to break.Update 17 december, 2018: initial reporter stated "the revision surgeon wanted me to note that a lot of the damage to these occurred during the removal of these and there was no visible sign of impingement that he could see intraoperatively.".
 
Additional Manufacturer Narrative
An event regarding dislocation involving a ceramic head was reported.Dislocation was not confirmed however, material analysis confirmed wear on the device.Method & results -product evaluation and results: visual inspection of the device was performed as part of material analysis report dated 19 march, 2019.Metal transfer markings were observed on the head, consistent with contact against a metal object.Additionally, a wear scar was observed on the articulating surface of the head.Damage was observed on the distal surface of the head, consistent with contact against a hard object.Material analysis of the returned device noted the following: based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.-medical records received and evaluation: a review of the provided medical information by a clinical consultant indicated: review of these records confirm fracture of the exeter stem occurred, however, the root cause cannot of the pain be determined as insufficient information was available.The index surgery was uneventful and without complication.Post operative xrays have normal appearance showing a well fixed implants in expected position and orientation.-product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: the exact cause of the event could not be determined because insufficient information was provided.Further information such as pathology reports, revision operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Patient presented acutely to hospital on (b)(6) 2018 with pain, unable to weight bear and dislocated hip.It was noted that exeter stem was broken at neck level.Initial operation occurred 9 years earlier.Revision surgery was performed at tauranga hospital on 6/12/18 and broken stem (44#4) along with 36+5 alumina ceramic head and 36g alumina ceramic liner were removed.Cement in cement revision of stem performed (50#2) and new 32+0 biolox ceramic head and 32g 0 degree x3 liner implanted.Revision surgeon said that patient had previously described a ¿grinding sensation¿ in the hip prior to break.Update 17 december, 2018: initial reporter stated "the revision surgeon wanted me to note that a lot of the damage to these occurred during the removal of these and there was no visible sign of impingement that he could see intraoperatively.".

Brand Name
ALUMINA V40-FEMORAL HEAD 36MM, +5MM NK
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8214786
Report Number0002249697-2019-00025
Device Sequence Number1987915
Product Code JDI
UDI-Device Identifier04546540390516
UDI-Public04546540390516
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date04/30/2013
Device Catalogue Number6565-0-236
Device Lot Number26639302
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2019
Initial Date Received by Manufacturer 12/06/2018
Supplement Date Received by Manufacturer03/27/2019
Initial Report FDA Received Date01/03/2019
Supplement Report FDA Received Date04/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age69 YR
Patient Weight73